[Skip to Content]
[Skip to Content Landing]
Article
September 3, 1973

Hyperpyrexia From Drug Combinations

Author Affiliations

Philadelphia

JAMA. 1973;225(10):1250. doi:10.1001/jama.1973.03220380062029
Abstract

To the Editor.—  An important side effect of phenothiazine-anticholinergic combination is interference with the body thermoregulatory system resulting in hyperpyrexia and occasionally death in patients exposed to high environmental temperature and humidity. During a recent hot and humid period in Philadelphia, we saw three patients with severe hyperpyrexia while taking psychotrophic medications. These cases are briefly reported to acquaint physicians with this reversible but potentially fatal side effect of a common psychiatric pharmacotherapy.1

Report of Cases.—Case 1.—  A 45-year-old chronic schizophrenic woman had been treated with 500 mg chlorpromazine, 200 mg chlorprothixene, and 6 mg benztropine mesylate daily in divided doses for several months. She lived in a non-air-conditioned apartment but had not worked outdoors on the day of admission. She was stuporous but arousable, with a blood pressure of 100/50 mm Hg; temperature, 41.1 C (rectally); pulse, 120 beats per minute; and respirations, 22. Other findings were

×